Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Topeka, KS

May 18, 2005Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 18, 2005, 7:23 PM CDT for Jefferson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 7:23 PM CDT (00:23 UTC)
Expired
May 18, 2005, 9:30 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 190025
FFWTOP
KSC087-190230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 930 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OCCURRING OVER SOUTHERN         
  JEFFERSON COUNTY. THESE STORMS ARE MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY...
  WILLIAMSTOWN...
  GRANTVILLE...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557

$$
3 follow-up statements
000 
WGUS73 KTOP 190036
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT WED MAY 18 2005

KSC087-190230-
JEFFERSON-
732 PM CDT WED MAY 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR SOUTHERN
JEFFERSON COUNTY...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS IN 
SOUTHWEST JEFFERSON COUNTY...MOVING SOUTH AT 10 MPH.

EXPECT RAINFALL RATES OF 1 TO 2 TWO INCHES PER HOUR WITH THIS STORM. 
4 TO 5 INCHES OF RAINFALL HAS FALLEN...3 MILES EAST OF 
MERIDEN...SINCE THE STORMS BEGAN. NUMEROUS REPORTS OF FLOODING...AND 
WATER OVER ROADWAYS...ARE BEING REPORTED IN THE MERIDEN AREA. 
SPOTTERS HAVE ALSO REPORTED WATER OVER THE ROAD ON SOUTH STREET IN 
GRANTVILLE. 

LOCATIONS IMPACTED INCLUDE...
MERIDEN...PERRY...GRANTVILLE...AND WILLIAMSTOWN.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557

$$
000 
WGUS73 KTOP 190056
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT WED MAY 18 2005

KSC087-190230-
JEFFERSON-
750 PM CDT WED MAY 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR SOUTHERN
JEFFERSON COUNTY...

AT 748 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM 
WITH HEAVY RAINFALL ACROSS SOUTHERN JEFFERSON COUNTY...EXTENDING 
FROM THE SOUTH SIDE OF PERRY LAKE...SOUTHEAST THROUGH WILLIAMSTOWN. 
EXPECT RAINFALL RATES OF 1 TO 2 TWO INCHES PER HOUR AS THIS STORM 
PASSES. A REPORT OF 4.8 INCHES OF RAINFALL WAS REPORTED FROM THIS 
STORM...3 MILES EAST OF MERIDEN. NUMEROUS REPORTS OF FLOODING...AND 
WATER OVER ROADWAYS...HAVE BEEN REPORTED IN THE MERIDEN AREA. STREET 
FLOODING HAS ALSO BEEN REPORTED IN GRANTVILLE. RAINFALL IS ON THE 
DECREASE IN THESE AREAS...HOWEVER CURRENT RADAR INDICATES THAT THE 
HEAVIEST RAINFALL IS NOW OCCURRING AROUND WILLIAMSTOWN.  

LOCATIONS IMPACTED INCLUDE...
PERRY AND WILLIAMSTOWN.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557

$$
000 
WGUS73 KTOP 190145
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT WED MAY 18 2005

KSC087-190152-
JEFFERSON-
842 PM CDT WED MAY 18 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY HAS BEEN
CANCELLED...

LIGHT RAIN CONTINUES TO FALL ACROSS THE SOUTHERN PART OF THE 
COUNTY...HOWEVER LAW ENFORCEMENT IN THE AREA REPORTS THAT CREEK AND 
STREET FLOODING HAS SUBSIDED. CONTINUE TO WATCH FOR PONDING OF WATER 
IN LOW LYING AREAS UNTIL THE SHOWERS HAVE EXITED THE AREA. 

LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:27 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 18, 3:27 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED MAY 18 2005

.DISCUSSION...

MAIN CONCERNS WILL BE CONVECTION TODAY.

TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST
OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR
ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING
AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS
LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP
CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS
RUNNING 60F OR MORE.  MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE
VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE
NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD
EXPECT HAIL AND WINDS TO BE MAIN THREAT.  LAST SWING OF UPPER ENERGY
SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN
ALOFT BEHIND DEPARTING WAVE.

THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND
DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER
EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH
THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT
CLOSER TO WARMER ETA NUMBERS.

SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES
SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS
THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN
CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH
THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR
THAT. OTHERWISE  NO BIG CHANGES TO EXISTING GRIDS. KC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, May 18, 3:30 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED MAY 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
330 PM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS
THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN
ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE
SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS
THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY
TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 18, 2:40 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT WED MAY 18 2005

KSZ022>024-026-035>040-054>056-058-059-190300-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-
LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
240 PM CDT WED MAY 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 287 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DICKINSON             DOUGLAS
MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 18, 6:42 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             MERIDEN                 39.19N 95.57W
05/18/2005  1.00 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, May 18, 6:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 N MERIDEN             39.20N 95.57W
05/18/2005  1.75 INCH        JEFFERSON          KS   EMERGENCY MNGR

&&

CAVANAUGH
Local storm report, May 18, 7:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 S OZAWKIE             39.19N 95.47W
05/18/2005  60 MPH           JEFFERSON          KS   EMERGENCY MNGR

0650 PM     HAIL             3 E MERIDEN             39.19N 95.51W
05/18/2005  1.00 INCH        JEFFERSON          KS   EMERGENCY MNGR

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:15 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson60 min
May 18, 7:34 PM CDTSevere Thunderstorm WarningTOPShawnee26 min
May 18, 8:15 PM CDTFlash Flood WarningTOPDouglas2 hr
May 18, 8:19 PM CDTSevere Thunderstorm WarningTOPOsage41 min
May 18, 8:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage46 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningTOPCoffey29 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.